Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 95, NWS Lubbock, TX

May 22, 2016Hall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 22, 2016, 5:13 PM CDT for Hall County, Texas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2016, 5:13 PM CDT (22:13 UTC)
Expired
May 22, 2016, 6:00 PM CDT
In force
47 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Hall County, TX

The radar

The Amarillo radar (KAMA), 124 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 5:31 PM CDTHAIL 2Lakeview, TX
May 22, 5:46 PM CDTHAIL 2.56 Ese Lakeview, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:48 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1488 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

989 
WUUS54 KLUB 222213
SVRLUB
TXC191-222300-
/O.NEW.KLUB.SV.W.0095.160522T2213Z-160522T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
513 PM CDT SUN MAY 22 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HALL COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 600 PM CDT

* AT 513 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
  OF MEMPHIS...MOVING EAST AT 15 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MEMPHIS...ESTELLINE...LAKEVIEW AND PLASKA COMMUNITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL
TEXAS.

LAT...LON 3471 10041 3453 10042 3452 10061 3456 10080
      3475 10082 3475 10042
TIME...MOT...LOC 2213Z 264DEG 15KT 3468 10067 

HAIL...1.75IN
WIND...60MPH
 
$$

26
3 follow-up statements
261 
WWUS54 KLUB 222220
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
520 PM CDT SUN MAY 22 2016

TXC191-222300-
/O.CON.KLUB.SV.W.0095.000000T0000Z-160522T2300Z/
HALL TX-
520 PM CDT SUN MAY 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN HALL COUNTY...

AT 519 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF
MEMPHIS...MOVING EAST AT 15 MPH.

HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MEMPHIS...ESTELLINE...LAKEVIEW AND PLASKA COMMUNITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL
TEXAS.

LAT...LON 3471 10041 3453 10042 3452 10061 3456 10080
      3475 10082 3475 10042
TIME...MOT...LOC 2219Z 269DEG 15KT 3466 10064 

HAIL...2.00IN
WIND...60MPH
 
$$

26
138 
WWUS54 KLUB 222229
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
529 PM CDT SUN MAY 22 2016

TXC191-222300-
/O.CON.KLUB.SV.W.0095.000000T0000Z-160522T2300Z/
HALL TX-
529 PM CDT SUN MAY 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN HALL COUNTY...

AT 529 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF
MEMPHIS...MOVING EAST AT 5 MPH.

HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MEMPHIS...ESTELLINE...LAKEVIEW AND PLASKA COMMUNITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL
TEXAS.

LAT...LON 3471 10041 3453 10042 3452 10061 3456 10080
      3475 10082 3475 10042
TIME...MOT...LOC 2229Z 267DEG 6KT 3467 10068 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

26
461 
WWUS54 KLUB 222250
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
550 PM CDT SUN MAY 22 2016

TXC191-222300-
/O.CON.KLUB.SV.W.0095.000000T0000Z-160522T2300Z/
HALL TX-
550 PM CDT SUN MAY 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN HALL COUNTY...

AT 550 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MEMPHIS...MOVING
EAST AT 15 MPH.

HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MEMPHIS...ESTELLINE...LAKEVIEW AND PLASKA COMMUNITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL
TEXAS.

LAT...LON 3471 10041 3453 10042 3452 10061 3456 10080
      3475 10082 3475 10042
TIME...MOT...LOC 2250Z 264DEG 15KT 3468 10057 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
 
$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:57 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 22, 2:57 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
257 PM CDT SUN MAY 22 2016

.SHORT TERM...
After a (very) brief hiatus from clouds this morning we are socked
in once again. These clouds, however, should not hinder much in the
way of convection this afternoon and evening. As of 12:30pm MLCAPE
over 3000 J/kg was creeping into the FA from the south and is
expected to continue to increase. The 18z AMA sounding shows MLCAPE
of 2320 J/kg already in place with no cap left. MLCIN was also on
the downward trend and beginning to erode. There are also a couple
areas of enhanced surface convergence as shown by the radar.
Once is located near the edge of the caprock while the other is
located across a line from Bailey county to Terry county. These will
probably be some areas to watch for convective initiation later this
afternoon. The other area to watch will be the dryline that is
beginning to mix in eastern NM. The trigger will likely be an upper
level speed max currently moving across southern NM per WV imagery.
The highest threat today will be very large hail up to softball size
as high MLCAPE values are coupled with 0-6km shear of 50 knots.
Damaging winds upwards of 75 mph are also possible as are a few
tornadoes. The tornado threat will increase into the afternoon and
peak evening as SRH values of 400 m2/s2 are progged by short term
models. Heavy rain with localized flooding will also be a
possibility as storms will be slow moving and PWATS will be in the
1.5 inch range. The severe threat will continue into the late
evening but will steadily decrease after sunset as large scale lift
will be to weak to sustain severe convection late into the night.

Another round of severe thunderstorms will be possible again
tomorrow afternoon as the dryline will push back westward across the
FA. The dryline should only make to just slightly west of Lubbock
tomorrow which will limit the bulk of the  severe threat to the
I27/Hwy 87 corridor and east. Very large hail with damaging winds
will be possible again as the thermodynamic environment will be
similar to what we are seeing today. The main difference is more
surface heating will be possible tomorrow allowing for the increase
in CAPE across the eastern half of the FA. Aldrich

.LONG TERM...
Pronounced southwest flow aloft with weak embedded disturbances
will be our dominant feature late Monday through Wednesday. We
should remain near or just north of a strong subtropical jet and
south of the polar branch with favorable upper level divergence
much of this period. Lower levels will remain moist at least
across the Rolling Plains, and later solutions have trended further
west onto the Caprock at least late Monday and Tuesday. We have
likewise adjusted for more thunder mention further west through
Tuesday and added severe mention as well as expected instability
continues to look quite impressive. By Wednesday we still are
banking that deep flow will dry enough to clear moisture off the
caprock, but at least minimal mention is still valid for parts of
the Rolling Plains.

On Thursday, the next sharp upper level low pressure trough will
lift across the southern Rockies, and solutions have continued to
trend a little deeper and further south with this system with more
enhanced southerly low level flow and backed flow aloft. We have
followed as well with thunder chances pulled back west to near or
just onto the Caprock. Friday should be drier with flow more
veered but after a very low amplitude anticyclone passing late
Friday or early Saturday, the next west coast upper trough will be
digging into place with backed and enhanced southwest flow once
again by mid or late next weekend. This should support a decent
chance of thunder once more. RMcQueen

&&

.LUB Watches/Warnings/Advisories...
None.
&&

51/05
Hazardous weather outlook, May 22, 11:32 AM CDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1132 AM CDT SUN MAY 22 2016

TXZ021>044-231645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1132 AM CDT SUN MAY 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A THREAT OF SEVERE WEATHER IS EXPECTED THIS AFTERNOON AND EVENING
OVER MUCH OF THE OUTLOOK AREA. ISOLATED TO SCATTERED SEVERE
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE LOCATED ACROSS
THE FAR SOUTHWEST TEXAS PANHANDLE AND WESTERN SOUTH PLAINS THIS
AFTERNOON WHILE ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT WILL
BE POSSIBLE IN THE ROLLING PLAINS. SOME OF THESE STORMS WILL
BECOME SUPERCELLULAR AND BE CAPABLE OF PRODUCING VERY LARGE HAIL
TO SOFTBALL SIZE...DAMAGING WIND GUSTS TO 75 MPH AND A FEW
TORNADOES. THE GREATEST TORNADO THREAT WILL BE EARLY THIS EVENING.
ADDITIONALLY...VERY HEAVY RAIN AND LOCALIZED FLOODING WILL BE
POSSIBLE WITH THE INTENSE SLOW MOVING STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE IN THE AFTERNOON
AND EVENING HOURS ON MONDAY AND TUESDAY, WITH THE THREAT AREA
GENERALLY LOCATED NEAR AND TO THE EAST OF THE INTERSTATE
27/HIGHWAY 87 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON INTO THIS
EVENING.

In the hours before

Special weather statement, May 22, 3:54 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
354 PM CDT SUN MAY 22 2016

TXZ024-025-222115-
BRISCOE TX-HALL TX-
354 PM CDT SUN MAY 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRISCOE AND
NORTHWESTERN HALL COUNTIES UNTIL 415 PM CDT...

AT 354 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BRICE...OR 15 MILES SOUTH OF CLARENDON...MOVING NORTH AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL
TEXAS.

LAT...LON 3458 10078 3465 10106 3475 10105 3475 10075
TIME...MOT...LOC 2054Z 186DEG 32KT 3472 10092

26

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:16 PM CDTSevere Thunderstorm WarningLUBTerry45 min
May 22, 1:31 AM CDTSpecial Weather StatementLUBBailey, Parmer14 min
May 22, 2:34 AM CDTSpecial Weather StatementLUBCastro11 min
May 22, 2:46 AM CDTSpecial Weather StatementLUBTerry29 min
May 22, 3:14 AM CDTSpecial Weather StatementLUBHockley31 min
May 22, 4:13 AM CDTSpecial Weather StatementLUBLynn32 min
May 22, 4:43 AM CDTSpecial Weather StatementLUBLubbock32 min
May 22, 5:13 AM CDTSpecial Weather StatementLUBCrosby32 min
May 22, 5:42 AM CDTSpecial Weather StatementLUBCrosby33 min
May 22, 6:12 AM CDTSpecial Weather StatementLUBDickens33 min
May 22, 6:44 AM CDTSpecial Weather StatementLUBDickens31 min
May 22, 3:54 PM CDTSpecial Weather StatementLUBBriscoe21 min
May 22, 4:38 PM CDTSevere Thunderstorm WarningLUBHall37 min
May 22, 4:58 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn62 min
May 22, 4:59 PM CDTAreal Flood AdvisoryLUBHall2 hr
May 22, 5:16 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza, Lubbock, Lynn44 min
May 22, 5:38 PM CDTSevere Thunderstorm WarningLUBHall22 min
May 22, 5:41 PM CDTTornado WarningLUBHall34 min
May 22, 5:57 PM CDTSevere Thunderstorm WarningLUBHall33 min
May 22, 5:58 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza, Kent62 min
May 22, 6:00 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Lubbock60 min
May 22, 6:22 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd, Motley38 min
May 22, 6:23 PM CDTTornado WarningLUBHall37 min
May 22, 6:49 PM CDTSevere Thunderstorm WarningLUBCottle, Motley41 min
May 22, 6:57 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent63 min
May 22, 6:58 PM CDTTornado Warning Tornado observedConsiderable damage threatLUBChildress, Hall32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.